Objective: Intravenous acetaminophen/paracetamol (APAP) is well documented to cause hypotension. Since the patients receiving intravenous APAP are usually critically ill, any severe hemodynamic changes, as with those associated with APAP, can be life-threatening. The mechanism underlying this dangerous iatrogenic effect of APAP was unknown. Approach and Results: Here, we show that intravenous APAP caused transient hypotension in rats, which was attenuated by the Kv7 channel blocker, linopirdine. APAP metabolite N-acetyl-p-benzoquinone imine caused vasodilatation of rat mesenteric arteries ex vivo. This vasodilatation was sensitive to linopirdine and also the calcitonin gene-related peptide antagonist, BIBN 4096. Further investigation revealed N-acetyl-p-benzoquinone imine stimulates calcitonin gene-related peptide release from perivascular nerves, causing a cAMP-dependent activation of Kv7 channels. We also show that N-acetyl-p-benzoquinone imine enhances Kv7.4 and Kv7.5 channels overexpressed in oocytes, suggesting that it can activate Kv7.4 and Kv7.5 channels directly, to elicit vasodilatation. Conclusions: Direct and indirect activation of Kv7 channels by the APAP metabolite N-acetyl-p-benzoquinone imine decreases arterial tone, which can lead to a drop in blood pressure. Our findings provide a molecular mechanism and potential preventive intervention for the clinical phenomenon of intravenous APAP-dependent transient hypotension.
- potassium channels